Graedons

Joe Graedon and Dr. Teresa Graedon

Question: I have taken Zyrtec daily for over four years to manage animal and seasonal allergies. I recently went on vacation and did not take Zyrtec during that time. (I was away from the allergy sources, after all.)

After a few days off the medicine, I developed a sudden and excruciating itching. Oddly, it felt like it came from within my body rather than on the surface. The itch started in my inner thighs and spread to my sides and back.

Once I realized this was a withdrawal reaction, I took a Zyrtec pill. Within the hour the itching stopped. Now I am afraid to ever stop taking Zyrtec. The itch was very intense, and I don’t want to go through that again.

Answer: Readers of this column alerted us to this withdrawal phenomenon nearly a decade ago. At that time, cetirizine (Zyrtec) was available only by prescription. The prescribing information did not warn about a withdrawal itch reaction.

The Food and Drug Administration has now acknowledged that many people experience unbearable itching (pruritus) when they stop cetirizine suddenly (Therapeutic Advances in Drug Safety, July 5, 2019). According to the report: “Some patients described the itch as so intense that it impacted their ability to work, sleep, or perform their normal daily activities ...”

The agency now requires a warning about this withdrawal reaction in the prescribing information for both cetirizine and its chemical cousin levocetirizine (Xyzal). As far as we can tell, however, this alert is not included in the over-the-counter labels.

•••

Question: As a dentist, I see angular cheilitis very often. This is a common problem for elderly people with old, worn-out dentures. The denture teeth are so worn that the bite is “closed,” and this creates an excessive wrinkle in the corners of the mouth. Generally, there is also a chronic fungal infection under the dentures as well.

We dentists prescribe an ointment with a mixture of an antifungal and a steroid. You can get the same effect without a prescription by mixing Monistat with hydrocortisone. The ointment form works best.

Of course, you don’t have to be an old denture wearer to get angular cheilitis. Other people may also develop these painful fissures. I know a lot of your readers like to use home remedies for their problems, but in this case the “real” drugs work best.

Answer: Thank you for the advice on angular cheilitis, a condition in which one or both corners of the mouth become red, sore and even cracked. In many cases, this part of the mouth remains moist, making it hospitable for yeast overgrowth. That’s why an antifungal such as Monistat works so well. Topical hydrocortisone or a prescription steroid calms the inflammation and pain.

•••

Question: A number of years ago my prescription for Zoloft was changed to generic Budeprion XL 300. Three days later I suffered a grand mal seizure.

I quit all depression medications then and have suffered through major depression since that time. That seems marginally better than dealing with the potentially life-threatening side effects of these generic drugs. I’m not willing to be a guinea pig!

Answer: We document generic drug failures in general, and the Budeprion XL 300 debacle in particular, in our book “Top Screwups Doctors Make and How to Avoid Them.” Because there are flaws in the FDA’s system of approving and monitoring generic medications, you may want to read our top 10 tips for taking generic drugs wisely in “Top Screwups.”

•••

Question: I was diagnosed with highly aggressive rheumatoid arthritis. My feet, ankles, knees and wrists are most affected.

The ads show that after they take the advertised med, suddenly they are happy people running around doing all kinds of things with their hands and feet.

Take my word for it, true RA victims could not engage in these activities with such energy. I consider this false advertising. For my RA, I take methotrexate and a powerful intravenous biologic.

Answer: We agree that most prescription-drug commercials emphasize the benefits and downplay the risks. The visual images of people having fun distract viewers from the list of often serious side effects, such as fatal infections, lymphoma and heart failure. We wish the FDA were stricter in its oversight of these ads.

Sign up for our Weekly newsletter

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.